Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 187, NWS Grand Forks, ND

July 31, 2005Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2005, 1:37 AM CDT for Roseau County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 1:37 AM CDT (06:37 UTC)
Expired
Jul 31, 2005, 2:30 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 194 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:10 AM CDTTSTM WND DMG2 E Roseau, MNLARGE TREE BLOWN DOWN IN SHELTER BELT. NUMEROUS LARGE BRANCHES BROKEN DOWN AROUND YARD. PEA SIZED TO HALF INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2417 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 310637
SVRFGF
MNC135-310730-
/O.NEW.KFGF.SV.W.0187.050731T0637Z-050731T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
137 AM CDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN ROSEAU COUNTY IN NORTHWEST MINNESOTA
  THIS INCLUDES THE CITY OF ROSEAU

* UNTIL 230 AM CDT.

* AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 7 MILES
  WEST OF PINECREEK...OR 18 MILES NORTHWEST OF ROSEAU...MOVING TO THE
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSS AT 145 AM
  FOX AT 150 AM
  ROSEAU AT 155 AM
  SALOL AT 205 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4910 9610 4887 9627 4864 9537 4880 9525
      4897 9536

$$
TG
2 follow-up statements
000 
WWUS53 KFGF 310657
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
156 AM CDT SUN JUL 31 2005

MNC135-310730-
/O.CON.KFGF.SV.W.0187.000000T0000Z-050731T0730Z/
ROSEAU MN-
156 AM CDT SUN JUL 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR 
ROSEAU COUNTY...

AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF SALOL TO NEAR BADGER...MOVING TO THE SOUTHEAST
AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSEAU BY 205 AM CDT...
  MALUNG BY 205 AM CDT...
  WARROAD BY 210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL MINNESOTA.

LAT...LON 4910 9610 4887 9627 4864 9537 4880 9525
      4897 9536

$$
TG
000 
WWUS53 KFGF 310730
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
229 AM CDT SUN JUL 31 2005

MNC135-310739-
/O.EXP.KFGF.SV.W.0187.000000T0000Z-050731T0730Z/
ROSEAU MN-
229 AM CDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROSEAU COUNTY EXPIRED AT 230 
AM CDT...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 5
MILES NORTH OF ROOSEVELT TO NEAR CASPERSON...MOVING TO THE SOUTHEAST
AT 40 MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WAS ALLOWED TO EXPIRE AT 230 AM CDT. HOWEVER...THESE 
STORMS ARE STILL CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL MINNESOTA.

LAT...LON 4910 9610 4887 9627 4864 9537 4880 9525
      4897 9536

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:55 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 8:55 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SAT JUL 30 2005

.DISCUSSION...UPPER LEVEL SHORTWAVE AND JET CURRENTLY OVERHEAD
IS OUTRUNNING THE LOW LEVEL TROUGH IN CENTRAL ND. THE ONE-TIME
THUNDERSTORMS NEAR BIS CONTINUE TO WEAKEN AS THEY APPROACHING ND/SD
BORDER NORTHWEST OF ABR. EXPECT ATTM THAT THEY WILL DIMINISH AND
NOT REACH EXTREME SOUTHEAST ND. A NEW CELL 35NM NW OF CWPO SEEMS A
DIFFERENT STORY AS IT HAS DEVELOPED ON THE WARM FRONT THAT EXTENDS
TOWARD THE EAST. WILL WATCH TO SEE IF THIS WILL DEVELOP FURTHER INTO
A CLUSTER OF STRONGER STORMS AS IT TRACKS EAST-SOUTHEAST ALONG THE
BOUNDARY. HOWEVER...THE BEST JET DIVERGENCE AND THE SHORTWAVE IS
ALSO OUTRUNNING IT AND THE BEST MOISTURE CONVERGENCE AND WARM
ADVECTION ACCORDING TO RUC MODEL (WHICH APPEARS TO HAVE A GOOD
HANDLE) WILL BE MAINLY NORTH OF THE BORDER. PLAN TO REMOVE THUNDER
FROM FORECASTS EXCEPT FOR NORTHWEST MN AND NORTHERN RED RIVER
VALLEY. DO NOT EXPECT SEVERE STORMS TO DEVELOP TONIGHT BUT BEARS
WATCHING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Jul 30, 6:32 AM CDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
632 AM CDT SAT JUL 30 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311131-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
632 AM CDT SAT JUL 30 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT NORTH THROUGH THE REGION TODAY. BY THIS
EVENING THE FRONT WILL BE ORIENTED ROUGHLY ALONG HIGHWAY 2.
THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THE FRONT MAINLY AFTER
5 PM CDT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AS A COLD FRONT
SWINGS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS NORTHEAST
NORTH DAKOTA AND FAR NORTHWEST MINNESOTA.

VOELKER

In the hours before

Special weather statement, Jul 31, 1:32 AM CDT, 5 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 694
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
132 AM CDT SUN JUL 31 2005

MNC007-077-135-311100-
/E.NEW.KFGF.SV.A.0694.050731T0630Z-050731T1100Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 694
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 1 COUNTY

ROSEAU

INCLUDING THE CITIES OF BEMIDJI AND ROSEAU.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.